One of the things my boyfriend is finding challenging lately is sleeping. He'll go to bed way too high (as an attempted preventative) and wake up low...sometimes he'll go to bed low (after a quick sweet snack to boost his BG) and wake up super-high.
I've been trying to figure out ways to prevent this, or help him manage that part of the day better, since it seems to be the hardest part for him, but without concrete suggestions/products it's tough.
So, I guess I'm asking what sort of snacks you guys have before bed to help keep you in the safe zone over night. What are you looking for in a snack if you're high? Low? is there certain grams of carbs/protein that I should be looking for?
*note* I'm still trying to get him to join...it's a work in progress. If I can get him on here I will, but in the interim I still need to find ways to help him deal with this. His current issues dealing with his BGs are having a pretty obvious effect on his motivation...as in he seems to have little to none currently (at least when it comes to learning/trying new things). I'm hoping If we can get him a bit more stable then his frustration level will go down and he'll be more receptive to trying new things.
Ok, so if he went to bed at 5.5 (which would currently cause much anxiety...) he should wake up around 4.4 (where he currently feels low) or 6.6? Ok, that makes more sense as long as I'm doing the conversion right, which I'm feeling a bit more confident about.
I've heard it's easier to manage the flatter it is...which means that the more rollercoaster like it is the harder you have to work to flatten out :(
nice reading bro- keep it up
Going to bed at 5.5 (99) is a very good number. He currently feels low at 4.4 (79) because he is used to being much higher. When his numbers stabilize 79 won't be a high but a reasonable number for before meals.
But I want to say something a bit different about the 10% thing: We all have different experiences in how stable or volatile our Diabetes is, even with doing everything right. Some people almost effortlessly get numbers that barely move. Some people work their butts off and still struggle with unexpected highs and lows. Most of us are somewhere in the middle (I'm one of those). Your husband of course has a ways to go before he gets to his optimal control, but I personally hesitate to give ironclad rules (like shouldn't vary by more than 10%) because it can be discouraging. Now when I hear someone quote their blood sugar as "always between 85 and 100" I just shrug and know they have "a different diabetes than I do". In my early days it would have made me anxious that I couldn't achieve that. So in trying to do things like set basal, sure the 10% goal is a good one to aim for, but don't get discouraged if it doesn't always happen.
Ok, but for now he should still try for about 5.5? Should he be ignoring his body's warning when he's feeling low at 4, or should he correct for it because he's feeling low?
I think part of the problem is he keeps anticipating that his humalog should act faster than it does. So he'll be too high, bolus (is that right?) for it a little, then test 15-30 minutes later and be unsatisfied with how fast he's coming down. Then he's worrying about if he should bolus again, or if that will cause a crash.
Zoe your post makes me feel so much better about this whole thing. I feel like it's so important to get his diabetes under better control (he does too, trust me!) but I guess part of this is figuring out what 'control' means for him and how to get there.
I'm glad, Librarychick. No, he should definitely not bolus again if he doesn't come down in 15-30 minutes!! Yes, that is when the humalog starts acting, but its full action is 3-4 hours and yes, it's maddening to wait for blood sugar to come down. But remember that one high isn't dangerous; it's prolonged periods of time spent high that in the long term will lead to complications. Remember he needs to keep track of insulin on board or else he will be "stacking" which yes, can lead to a dangerous crash. First he needs to know the duration of his insulin. I use Apidra and count its duration as a little over 3 hours. Some people consider their fast acting as lasting 4 hours. So you divide to see what's left. If you take 4 units and the duration is 4 hours, than after two hours there are still 2 units left. So you need to keep that in mind when deciding on a correction.
I wouldn't correct for a 79 myself, but he may be miserable at that level. But again, he is obviously overcorrecting and needs to find something he is willing to use for lows that is at a predictable carb content and take just what he needs.
That makes much more sense! Thinking about it like 1 hours= 1 unit will help him understand the way things are working much better!
I think that he's gotten the impression that the humalog acts within the first 15 minutes and is basically done and trailing off (aka not doing anything useful) after the first hour for sure. Your example will help us make sense of this in a much more useful way.
I'm going to make sure we talk about this stuff tonight, the sooner we can get better corrections the sooner he'll start feeling better.
PS I should introduce myself a bit better, my name is Becky :)
Hi Becky. One hour only equals one unit if you've taken 4 units. I used that for an easy example. Let's just say for argument you choose 4 hours for your duration of action then you divide whatever dose he took by four hours. It gets hard when you are dealing with fractions of a unit because injections can only deal with whole units (unless you get 1/2 unit syringes). But you just have to wind up or down. No, it definitely doesn't stop acting after 15 minutes or one hour!
the graph sort of lays out the timelines? These need to be overlayed with food (exercise, stress, hormones, astrological events...who knows...), which produces similar BG curves, to try to get a smooth overall BG curve. It's no simple task. Even a small "oops" can throw things off and cause big hassles but it sounds like you know that? It's really awesome that you are working to help your friend!
Ok, I think I get it now. Math is SO not my strong suit, lol.
So it seems like humalog lasts 2-3 hours (says their website anyways), so if he took 2 units of insulin we'd divide that by 3 = .67 (ect) per hour? (Sorry if this is still wrong. Like I said, not my strong suit.)
Thanks acidrock, I've been pretty slack about this for the past few years, since his diagnosis, but it needs to be a priority for both of us. We're a team afterall.
I use humalog in my pump and for me it is realing working 1 hour after it goes in (i can kinda see it working at 30 mins but not really) and i have to wait 2.5-3hours before it is "out" if by 3 hours i still need some I act then but 15 mins is super fast i have never had it work that well
Well, you'd have to convert and 18-1 would only give you +/- .1 but I agree with BSC both on wanting to be flat and also not to go changing all over the place. I usually try a new thing for about 3 days (I'm in the middle of reducing basal a smidge now...) but, if it works, then I just go with it. IT's hard to guesstimate what to do but I'd stand by if your bg is going down @ night, your basal is too high.
Another thing that might help with that would be to spread the basal out into two shots, a lot of people do that to smooth out the small peaks that can throw them off.